Alert archive / South Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 8, NWS Columbia, SC

September 22, 2000Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Sep 22, 2000, 4:30 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2000, 4:30 PM EDT (20:30 UTC)
Expired
Sep 22, 2000, 8:30 PM EDT
In force
4 hr
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 222034
FFWCAE
SCC055-079-230030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

HEAVY RAINS FROM 4 TO 5 INCHES HAVE FALLEN IN A SHORT PERIOD OF TIME 
IN THE ELGIN AND PONTIAC AREA OF RICHLAND COUNTY AND KERSHAW COUNTY. 
RADAR SHOWS ADDITIONAL RAINFALL WILL OCCUR OVER THIS AREA DURING THE 
NEXT FEW HOURS WHICH WILL LIKELY CAUSE FLOODING IN FLOOD PRONE AREAS 
AND POOR DRAINAGE AREAS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COuLUMBIA.

JDB/RJL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 2:35 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 22, 2:35 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EDT FRI SEP 22 2000

RADAR/SATELLITE/SFC DATA INDICATES SFC LOW MOVING INTO SOUTHWEST
GEORGIA. AVN/ETA SOLUTION FOR MOVING REMNANTS OF TROPICAL STORM INTO
THE MIDLANDS TONIGHT APPEARS ON TRACK. MODEL GUIDANCE IS CLOSE TO
NHC TRACK. WIDESPREAD SHOWERS IN CENTRAL GEORGIA MOVING TOWARD AREA.
WEAK WEDGE IN UPSTATE SOUTH CAROLINA/NORTH MIDLANDS...SFC BOUNDARY
ACROSS AREA WILL LIKELY FOCUS CONVECTION. AIRMASS MARGINALLY
UNSTABLE WITH LI AROUND -3. MODEL SOUNDINGS SHOW SR HELICITY
INCREASING TONIGHT TO 240 TO 280 AS 850MB WINDS INCREASE TO 25 TO 40
KTS FROM THE SOUTH/SOUTHWEST/JUST EAST OF LOW CENTER. WITH DEWPOINTS
IN THE LOW TO MID 70S...AND VORT MAX APPROACHING POTENTIAL FOR
ISOLATED TORNADOES ALONG BOUNDARY. ALREADY SEEING MID LEVEL ROTATION
WITH A FEW STORMS ON 88D. FLASH FLOOD THREAT CONTINUES...OUR
ESTIMATE REMAINS 3 TO 5 INCHES MAX...WITH 2 TO 4 BASIN AVERAGE AFTER
COORDINATION WITH ATL RFC. THIS IS CLOSE TO FLASH FLOOD GUIDANCE
ESPECIALLY IN THE CSRA. EXPECT BULK OF HEAVY RAIN OVERNIGHT...MAY
LINGER IN THE EARLY MORNING...DEPENDS HOW FAST STORM MOVES NORTHEAST
OF AREA. MODEL T-SECTIONS SHOW LOW TO MID LEVEL MOISTURE HIGH THRU
SAT...BEST LIFT IN THE EAST. SECONDARY VORT MAX MOVES THRU IN THE
AFTERNOON...SO CANT RULE OUT SHOWERS IN THE AFTERNOON...ALTHOUGH
EXPECT BEST CHANCE MORNING. WITH MOS POPS HIGH WILL CUT ONLY
SLIGHTLY. WIDELY SCT SHOWERS AT BEST SAT NIGHT BUT STILL MOSTLY
CLOUDY. SUN...NEXT FRONT APPROACHING LATE. AIRMASS MODERATELY
UNSTABLE IN THE AFTERNOON. WILL FORECAST SCT TSTMS TOWARD EVENING.
TEMPS...WILL CONTINUE TO UNDERCUT MAX TEMPS WITH CLOUDS/PRECIP.

EXTENDED...SFC COLD FRONT MOVES THRU SUN NIGHT OR EARLY MON...WITH
LOW DEVELOPING WEST OF AREA...MOISTURE REMAINS HIGH. SECONDARY FRONT
MOVES THRU LATE MON OR EARLY TUE...COOLER DRIER AIR FOR MIDWEEK.
WILL FORECAST SHOWERS/TSTMS MON AND LEAVE OUT TUE...ALTHOUGH ECMWF
SLOWER CLEARING US OUT THAN MRF.

FCSTID = 19
CAE   74  84  71  87 / 100  60  20  30
AGS   74  84  71  88 / 100  60  20  30
SSC   74  84  71  87 / 100  60  20  30
OGB   74  84  71  8C7 / 100  60  20  30

.CAE...
GA...FLASH FLOOD WATCH TONIGHT GAZ040-063>065-077.
SC...FLASH FLOOD WATCH TONIGHT SCZ015-016-018-020>022-025>
     031-035>038-041.

AWP

In the hours before

Special weather statement, Sep 22, 2:00 PM EDT, 2 hours 30 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-230100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI SEP 22 2000

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

THE REMNANTS OF TROPICAL STORM HELENE WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE SOUTHERN PORTION OF THE COUNTRY TONIGHT. IT IS EXPECTED TO
MOVE FROM SOUTHWEST GEORGIA ACROSS THE CENTRAL SAVANNAH RIVER AREA AND
SOUTHERN MIDLANDS DURING THE OVERNIGHT HOURS THEN TO THE NORTHERN
MIDLANDS BY SATURDAY MORNING. THE AIRMASS ASSOCIATED WITH THE SYSTEM
WILL BE VERY MOIST AND SLIGHTLY UNSTABLE. HOWEVER...THE CIRCULATION
ASSOCIATED WITH THE SYSTEM COULD PRODUCE A FEW ISOLATED TORNADOES
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND JUST TO
THE RIGHT OF THE TRACK OF THE SYSTEM. SO THE EXACT TRACK OF THE REMNANTS
OF TROPICAL STORM HELENE WILL BE CRITICAL FOR THE AREA THAT HAS THE
GREATEST RISK FOR SEVERE WEATHER.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FOREDCAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

LCV

Nearby

Flash Flood Warnings in South Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.